Drought, Northwest Plateau
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Other Federal Agency
Drought conditions persisted across the NWS Albuquerque County Warning Area (CWA). Much of the area received below normal precipitation for the month of February.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Drought conditions persisted across the NWS Albuquerque County Warning Area (CWA).
Much of the area received below normal precipitation for the month of February. Areas in southern and southwest New Mexico, including the Upper Gila region, only received about 5-15% of normal precipitation for the month. Across much of central, western, and northwest New Mexico, percent of normal precipitation ranged from 25-50%. The eastern plains and the northeast corner of the state did fairly well thanks in large part to a major blizzard that impacted that part of the state during the last week of the month.
Severe drought (D2) conditions were present rom the Sangre de Cristo range in the north to the Chuska Mountains in the west and south to the Upper Gila region. During the first two weeks of 2013, severe drought continued in the same areas as in January, but during the second half of February there was a drastic increase in extreme drought (D3) conditions. D3 conditions expanded from mostly the eastern half of the state all the way west to near Gallup and to the southern extent of our CWA with only southwest Chaves County in D2 conditions. Exceptional drought (D4) conditions also expanded during the month. D4 continued in portions of Union and Roosevelt counties and began to develop in San Miguel County, inching into Guadalupe and Mora counties. The San Francisco River Valley in the southwest continued to stay out of D2 drought conditions. Also, portions of the far northwest highlands along the Colorado-New Mexico border began to ease out of D2 drought conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 31, 10:36 PM MST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1036 PM MST THU JAN 31 2013 .AVIATION... 06Z TAF CYCLE VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. LOCALLY BREEZY WEST-NORTHWEST WINDS WILL PERSIST IN THE VCNTY OF KCQC. GUSTS NEAR 30KTS POSSIBLE FRIDAY AFTERNOON. HIGH CLOUDS GENERALLY SOUTH OF I-40 WILL CONTINUE TO SHIFT EAST THROUGH THE OVERNIGHT HOURS BECOMING MOSTLY CLEAR BY SUNRISE. 34 && .PREV DISCUSSION...256 PM MST THU JAN 31 2013... CURRENTLY...GRADUALLY DECREASING NORTHWEST FLOW ALOFT OVER NEW MEXICO ON DOWNSTREAM LIMB OF HIGH AMPLITUDE RIDGE EXTENDING FROM TROPICAL EAST PACIFIC NORTH TO THE ALEUTIAN CHAIN. SURFACE CHARTS CENTERING DOME OF HIGH PRESSURE OVER THE BOOK CLIFFS OF WESTERN COLORADO AND EASTERN UTAH...AND COLD FRONT EXTENDING FROM NORTHERN COLORADO...CLIPPING THE NORTHEAST CORNER OF NEW MEXICO...AND CONTINUING SOUTHEAST INTO CENTRAL OKLAHOMA. A FEW BREEZES ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AND ADJACENT PLAINS...BUT WIND SPEEDS CONSIDERABLY REDUCED COMPARED TO YESTERDAY IN BROAD BUT GENTLE WARMING TREND. MODELS...IN BROAD AGREEMENT THROUGH MUCH OF THE UPCOMING WORK WEEK WITH SOME SUBTLE RIFFS ON THE GENERAL MELODY SPRINKLED ALONG THE WAY. ACCEPTED AND PLAUSIBLE CONSENSUS KEEPS NEW MEXICO UNDER DOWNSTREAM LIMB OF COLLAPSING RIDGE THROUGH MUCH OF THE WEEKEND...WITH A BUCKLING OF THE BROAD NORTHWEST FLOW PATTERN STARTING SUNDAY AFTERNOON FROM GREAT SALT LAKE TO THE SOUTHERN CALIFORNIA COAST...AND THIS FEATURE MOVING ACROSS NEW MEXICO THROUGH MONDAY EVENING. RIDGE REBUILDS FROM BAJA CALIFORNIA NORTH ALONG THE WEST COAST TO THE YUKON TERRITORY OF NORTHWEST CANADA MONDAY NIGHT...AND NEW MEXICO GETS ITS BEST CHANCE TO GET UNDER THE RIDGE ON TUESDAY. FIRST OF THE RIFFS ON TUESDAY...AS GFS SOLUTION KEEPS A MUCH MORE ZONAL SOLUTION WHILE ECMWF MOVES RIDGE ACROSS THE STATE. KEY IMPACT WILL BE DEGREE OF WARMING...WITH ECMWF RUNNING A LITTLE WARMER THAN GFS ACROSS MIDWEEK. MODELS ALL LIKING A ZONAL PATTERN THROUGH MID WEEK...AND BUILDING RIDGE FROM THE FOUR CORNERS TO THE CANADIAN PRAIRIES OF SOUTHERN ALBERTA AND SASKATCHEWAN BY THURSDAY. UPSTREAM...TROUGH DIGGING OUT OF THE CANADIAN NORTHWEST WILL WORK TO CENTRAL CALIFORNIA THURSDAY...AND INTO ARIZONA BY FRIDAY...POISED FOR AN EASTWARD SWING ACROSS NEW MEXICO THROUGH THE FOLLOWING WEEKEND. ECMWF RUNNING A LITTLE FASTER THAN GFS...BUT BOTH SOLUTIONS SIGNALING COOLER AND UNSETTLED FOR THE WEEKEND PERIOD. OVERNIGHT...STEADY TEMPERATURE REGIME OVERNIGHT...WITH SOME OVERNIGHT PATCHY FOG POSSIBLE OVER FRESH SNOW COVER ON THE NORTHERN END OF THE CONTINENTAL DIVIDE. WEST TO NORTHWEST BREEZES WILL GET AN EARLY START FRIDAY MORNING OVER THE EASTERN SLOPES AND ADJACENT PLAINS OF THE CENTRAL MOUNTAIN CHAIN...WITH SPEEDS RUNNING LIGHT AND VARIABLE ELSEWHERE. FOR FRIDAY...TURBULENT NORTHWEST FLOW ALOFT DECREASING SPEED THROUGH THE DAY...WITH SURFACE LOW DEEPENING OVER NORTHEAST NEW MEXICO. WARMING TREND WILL PUT TEMPERATURES 3 TO 8 DEGREES ABOVE NORMAL OVER THE EAT...AND MUCH CLOSER TO NORMAL CENTRAL AND WEST. BREEZES CONTINUING OVER THE SUMMITS...EASTERN SLOPES AND ADJACENT FOOTHILLS AND PLAINS OF THE CENTRAL MOUNTAIN CHAIN FOR THE DAY. OTHERWISE...SUNSHINE DOMINATING WITH CLEAR COOL NIGHT ON TAP. FOR SATURDAY...RIDGE AXIS FROM NORTHERN MEXICO ACROSS THE INTERMOUNTAIN REGION INTO NORTHWEST CANADA KEEPING NEW MEXICO IN NORTHWEST FLOW FOR THE DAY. SURFACE PRESSURE GRADIENT FLATTENS...AND IMPARTS SOME SOUTHERLY COMPONENT TO OTHERWISE LIGHT WINDS SATURDAY AFTERNOON. COPIOUS SUNSHINE IN STORE WILL HELP CONTINUE GENTLE WARMING TREND CENTRAL WEST...BUT SOME SLOP OF COOLER AIR WESTWARD IN CIRCULATION ABOUT BROAD SURFACE TROUGH LYING SOUTH OF THE RIO GRANDE WILL PUT BREAKS ON WARMING IN THE EAST. ACTION WILL BASICALLY KEEP TEMPERATURES REASONABLY CLOSE TO EARLY FEBRUARY NORMALS FOR THE DAY. FOR SUNDAY...RIDGE COLLAPSING OVER THE WESTERN U.S...AS NORTHWEST FLOW ALOFT BUCKLES OVER THE INTERMOUNTAIN REGION...AND SURFACE LOW DEEPENS OVER EASTERN COLORADO...EASTERN NEW MEXICO...AND THE PANHANDLES OF TEXAS AND OKLAHOMA. WINDS WILL BE A LITTLE BREEZIER IN GENERAL...BREEZIEST BREEZES BASICALLY SETTING UP AS USUAL OVER THE EASTERN SLOPES AND ADJACENT PLAINS OF THE CENTRAL MOUNTAIN CHAIN. COLLAPSE OF THE RIDGE AND EASTWARD PUSH OF SOME CLOUD AND DYNAMICS ACROSS THE STATE MAY BE ENOUGH TO TOUCH OFF SOME SPOTTY AND LIGHT SHOWERS OVER THE HIGH COUNTRY NEAR THE ARIZONA LINE...AND THIS WILL EXPAND TO THE CONTINENTAL DIVIDE AND NORTHERN MOUNTAINS AND CHANGE OVER TO LIGHT SNOW BY SUNDAY NIGHT. ACCUMULATIONS LOOKING PRETTY MODEST AT BEST WITH THIS ROUND. OUTLOOK...MONDAY THROUGH WEDNESDAY...STEADY TEMPERATURE TRENDS...WITH CONTINUING SPOTTY SHOWER COVERAGE OVER THE NORTH AND WEST AS BUCKLED FLOW ALOFT PUSHES A PAIR OF SHORTWAVES ACROSS THE STATE THROUGH TUESDAY NIGHT. GENERALLY LIGHT WINDS...ALTHOUGH SURFACE TROUGH BUILDING OUT OF THE SAND HILLS OF WESTERN NEBRASKA INTO NORTHEAST NEW MEXICO WILL SET UP SOME BREEZES ON WEDNESDAY AFTERNOON. CLOUD COVER WILL DOMINATE NORTH AND WEST...WITH SOME SLOP OVER INTO THE EAST ON MONDAY AND TUESDAY. SHY .FIRE WEATHER... DRY NW FLOW ALOFT TO PERSIST THROUGH AT LEAST MON AS RIDGE TO WEST TRIES TO PUSH EAST TOWARD NM. RIDGE TO FLATTEN MARKEDLY AS IT COMES EAST...THEN WEAK DISTURBANCE EASES IN TOWARD MIDWEEK AS FLOW BECOMES MORE WEST TO EAST...BUT BRINGS VERY LITTLE IF ANY SIGNIFICANT PRECIP. FLOW ALOFT REMAINS MAINLY WEST TO EAST AND STRENGTHENS SOME LATE WEEK. NEITHER CRITICAL FIRE WEATHER CONDITIONS NOR WETTING RAINS ARE FORECAST THROUGH WED OR THU OF NEXT WEEK. WITH THE EXCEPTION OF A BIT OF A DOWNTURN SAT IN THE EAST...CURRENT WARMING TREND TO CONTINUE THROUGH SUN BEFORE MAINTAINING A QUASI STEADY STATE TREND WHICH WILL CONTINUE INTO MIDWEEK WITH WELL ABOVE NORMAL TEMPERATURES THE RULE. RH WILL BE LOW ACROSS EAST NM WITH AFTN MINS LOWERING TO NEAR CRITICAL LEVELS ON OCCASION AND OVERNIGHT RECOVERIES AVERAGE IN THE FAIR TO LOCALLY GOOD RANGE. SLIGHT RH UPTICK SAT ACROSS THE EAST BEHIND A WEAK COLD FRONT...BUT NO PRECIP EXPECTED. VENTILATION RATES WILL GENERALLY BE IN A STEADY STATE TO SLIGHT DOWNWARD TREND THROUGH MON...WITH POOR VENTILATION THE RULE WEST HALF AND FAIR TO GOOD IN THE EAST. SOME IMPROVEMENT THEREAFTER MORE AREAS THAN NOT AS DEEP LAYER WINDS INCREASE SOME. 43 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 530 AM MST THU JAN 31 2013 NMZ501>540-011300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 530 AM MST THU JAN 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 52
39 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428072, 428073, 428074, 428075, 428076, 428077, 428078, 428079, 428081, 428082, 428083, 428084, 428085, 428086, 428087, 428088, 428089, 428090, 428091, 428092, 428093, 428094, 428095, 428096, 428097, 428098, 428099, 428100, 428101, 428102, 428103, 428104, 428105, 428106, 428107, 428108, 428109, 428110, 428111.